Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 231, NWS Morristown, TN

August 25, 2002Knox County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Aug 25, 2002, 4:20 PM EDT for Knox County, Tennessee. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2002, 4:20 PM EDT (20:20 UTC)
Expired
Aug 25, 2002, 4:45 PM EDT
In force
25 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Knox County, TN

The radar

The Knoxville radar (KMRX), 50 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 4:25 PM EDTThunderstorm WindKnoxville, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.3 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1555 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1555 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
836 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-59 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

133 
WUUS54 KMRX 252020
SVRMRX
TNC093-252045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
418 PM EDT SUN AUG 25 2002

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KNOX COUNTY IN EAST TENNESSEE

* UNTIL 445 PM EDT

* AT 414 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A LINE OF SEVERE THUNDERSTORMS FROM MASCOT TO CONCORD...MOVING     
  SOUTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...WINDS UP TO 60   
  MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND   BREAK TREE  
  LIMBS ABOUT THE SIZE OF YOUR WRIST.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING.

LAT...LON 3617 8381 3592 8427 3583 8410 3600 8363

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 3:00 PM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 25, 3:00 PM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 PM EDT SUN AUG 25 2002

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.
********************************************************************
AFTERNOON FORECAST DISCUSSION
300 PM EDT SUN AUG 25 2002

MODELS IN DECENT AGREEMENT OVERALL THIS RUN.  UPPER LOW TO PARK OVER
THE REGION...KEEPING QUITE A BIT OF MOISTURE OVER OUR AREA.
HOWEVER...DIFFICULT TO TIME ANY WEAK IMPULSES THAT MAY ENHANCE
CHANCES OF PRECIPITATION.  PLAN TO KEEP LIKELY POPS CONFINED TO THE
NORTH TONIGHT AND THE NORTH AND CENTRAL TOMORROW. OTHERWISE CHANCE
POPS THROUGH TUESDAY NIGHT.

GUIDANCE TEMPS CLOSE OVERALL AND LOOK REASONABLE FOR LOWS.  WILL
GENERALLY USE A BLEND FOR HIGHS.

PRELIMINARY NUMBERS FOLLOW:
CHA   70  86  68  85 /  40  50  30  30
TYS   70  84  68  82 /  50  60  40  40
TRI   66  80  65  79 /  60  60  50  50
OQT   68  83  67  84 /  50  60  40  40

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

*********************************************************************
MORNING FORECAST DISCUSSION (UPDATE)
915 AM EDT SUN AUG 25 2002

SHOWERS AND THUNDERSTORMS MORE NUMEROUS OVER SOUTHERN AND PARTS OF
CENTRAL ZONES THAN CURRENT FORECAST.  A QUICK LOOK AT THE MODELS
INDICATES BETTER CHANCES OF PRECIP SHOULD SHIFT NORTH TODAY.  JUST
SENT QUICK UPDATE TO RAISE POPS ALL ZONES.  ALSO TWEAKED TEMPS IN
CENTRAL VALLEY ZONES.

*********************************************************************
EARLY MORNING FORECAST DISCUSSION
310 AM EDT SUN AUG 25 2002

MAIN ISSUE THIS FORECAST PERIOD IS PRECIPITATION COVERAGE THROUGHOUT
THE NEAR-TERM.

MODELS ARE IN GENERAL AGREEMENT WITH THE UPPER AIR FEATURES. UPPER
LOW IS STILL PROJECTED TO DEVELOP BY 00Z MONDAY AND DRIFT TOWARD
THE SOUTHERN APPALACHIAN REGION. A SERIES OF RELATIVELY VIGOROUS
SHORTWAVES WILL ROTATE AROUND THIS FEATURE. ETA TIME HEIGHT DEPICTS
A DEEP MOISTURE PROFILE ALONG WITH EPISODIC LIFT ASSOCIATED WITH
THE WAVES ROTATING AROUND THE UPPER LOW. AVN PLACES THE BEST
MOISTURE TO OUR SOUTH AND EAST ALTHOUGH IT TOO SHOWS EPISODIC LIFT
EVENTS THROUGH THE NEAR TERM. AT THIS TIME...TEND TO FAVOR AVN
SOLUTION ALTHOUGH THE PROXIMITY OF THE UPPER LOW MAKES ANY SPECIFIC
SOLUTION PROBLEMATIC.

GENERALLY FAVOR MARGINALLY WARMER NGM MOS GUIDANCE TEMPS. SOMEWHAT
COOLER TEMP REGIME IS IN STORE FOR THE UPCOMING WEEK AT ANY RATE.

PRELIMINARY TEMPS AND POPS FOLLOW FOR COORDINATION:

CHA   89  72  87  68 /  40  30  40  30
TYS   87  70  83  66 /  40  30  40  40
TRI   84  65  79  62 /  30  40  50  40
OQT   87  70  83  66 /  40  30  40  40

LCM

********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
915 PM EDT SAT AUG 24 2002

MOST OF THE SHOWERS HAVE DIMINISHED OVER THE FORECAST AREA SO HAVE
UPDATED FORECAST TO REFLECT THIS CHANGE.  AVN MODEL SHOWS CURRENT
PRECIP OVER MIDDLE AND WEST TENNESSEE MAY IMPACT THE SOUTHERN VALLEY
LATER TONIGHT...SO HAVE LEFT CHANCE PRECIPITATION IN SOUTHEAST
TENNESSEE AND SOUTHWEST NORTH CAROLINA COUNTIES.

NO OTHER CHANGES.

In the hours before

Special weather statement, Aug 25, 12:26 PM EDT, 3 hours 54 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-260400-

AREA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
1226 PM EDT SUN AUG 25 2002

...SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING
ACROSS EAST TENNESSEE...SOUTHWEST VIRGINIA AND SOUTHWEST NORTH
CAROLINA...

AN UPPER LEVEL AREA OF LOW PRESSURE WILL BEGIN TO DEVELOP ACROSS THE
SOUTHERN APPALACHIANS AND TENNESSEE VALLEY THIS AFTERNOON.  THIS...
ALONG WITH HIGH AMOUNTS OF LOW-LEVEL MOISTURE...WILL INCREASE THE
CHANCES FOR STRONG TO SEVERE THUNDERSTORMS.  THE MAIN THREAT FROM
THESE STORMS IS STRAIGHT-LINE WIND DAMAGE.  HOWEVER...SOME OF THE
STORMS WILL ALSO PRODUCE HEAVY RAINS.  HOURLY RAINFALL FROM THE
STRONGER STORMS COULD REACH UP TO 2 INCHES...WHICH MAY PRODUCE
PONDING OF LOW LYING AREAS...STREET FLOODING...AND RAPID STREAM
RISES.

STORM SPOTTER ACTIVATION MAY BE REQUIRED.  EVERYONE SHOULD KEEP AN
EYE TO THE SKY AND WATCH OUT FOR DANGEROUS WEATHER...ESPECIALLY
RESIDENTS LIVING NEAR STREAMS AND LOW LYING AREAS.  PLEASE STAY
TUNED TO YOUR NOAA WEATHER RADIO OR FAVORITE RADIO AND TV STATIONS
FOR LATER STATEMENTS FROM YOUR NATIONAL WEATHER SERVICE.

SP

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 6:28 PM EDTSevere Thunderstorm WarningMRXCampbell32 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.